News & Events
August 24, 2016
Medicines can cause hearing loss

[via:www.hear-it.org] Certain types of medications can cause temporary or permanent hearing loss

In the US, there are more than 200 medicines on the market, both prescription and over-the-counter, that can cause hearing loss, according to the American Speech-Language-Hearing Association (ASHA).

Ototoxic medications used to treat serious infections, cancer and heart disease can cause hearing loss. The medications are especially used among the elderly who typically take more medication and for longer periods.

Hearing loss caused by medication occurs when the medications damage the sensory cells of the cochlea in the inner ear.

Temporary or permanent
Some medicines can result in a temporary hearing loss (temporary threshold shift). Once the medication is discontinued, hearing returns. Other medicines can cause permanent damage to the inner ear, resulting in permanent hearing loss (permanent threshold shift).

Medications that can cause temporary hearing loss include aspirin, when taken in large doses, non-steroidal anti-inflammatory drugs like ibuprofen and naproxen

Share: